Here’s how to do it safely…
It’s easy to figure out how to take a medication. You just read the instructions on the label. What’s not always clear is how to stop.
Many drugs are “on-off”—if you are taking, say, aspirin for a headache or antibiotics for an infection, you simply stop taking the medication when you feel better (in the case of aspirin) or when you’ve finished the prescription (with antibiotics). Some drugs, such as statins, which reduce cholesterol, and digoxin (Lanoxin) for congestive heart failure, may need to be taken indefinitely. But others can and should be discontinued at some point.
Problem: Far too many people discontinue their medication in an unsafe manner.
Solution: Check with your doctor periodically to see whether you still need to be taking all of your medications. And never stop a drug that you’ve been taking regularly without consulting your physician.
To prevent dangerous withdrawal symptoms, you may need to gradually discontinue, or taper, such a medication according to your doctor’s instructions. The specific tapering schedule will depend on many factors, including how long you’ve taken a medication…the dose…your age…and other medications that you’re taking.
DRUGS THAT CAN SOMETIMES BE STOPPED BUT OFTEN AREN’T
With long-term medication use, different parts of your body become accustomed to the active molecules—your body doesn’t work in quite the same way that it did before you took the drug. When you stop the medication, it can take weeks or even months before all of your body’s functions return to normal.
During this interim, you can experience a variety of different problems, including a sudden increase in disease symptoms. (This doesn’t necessarily mean that you still have the condition for which you were prescribed the medication. It may simply mean that your system has not yet become used to not having the drug.) But tapering a medication can minimize the withdrawal effects.
Common drugs that may be appropriate to discontinue…
Antidepressants. Many patients who take these drugs can eventually stop with the consent and advice of their physicians. Maybe the depression has lifted. Or a doctor may recommend stopping one drug in order to start treatment with another medication.
The risk: Stopping any antidepressant can cause withdrawal symptoms. But the selective serotonin reuptake inhibitor (SSRI) antidepressants, in particular, can cause severe withdrawal symptoms, including muscle pain, weight gain, nervousness, inability to sleep and an increase in depression, when patients stop them too quickly.
Common SSRIs include paroxetine (Paxil), fluoxetine (Prozac), sertraline (Zoloft) and escitalopram (Lexapro).
Typical tapering approach: Patients who have taken an antidepressant for six months or longer might be advised to reduce the dose by about 25% a month (so you would take 75% of your full dose for one month…50% for the next month…and then 25% for the final, third month of the tapering period).
For shorter-term use, you might be instructed to reduce the dose by about 25% a week (a three-week tapering period).
If a person is adding or switching to another antidepressant, the doctor will advise a withdrawal schedule based on the patient’s specific situation.
Important: Stay in touch with your doctor during this time, and be alert even for symptoms that might not seem to be related to the medication, such as insomnia, muscle aches and hyperactivity. Your doctor will use this information to adjust the tapering schedule.
Benzodiazepines. Drugs in this class, such as alprazolam (Xanax) and lorazepam (Ativan), are used to treat insomnia, anxiety, muscle spasms, seizures and other conditions. These drugs can lead to dependency and should be used for only short periods of time. Some people, however, misuse them by taking them longer than is appropriate.
The risk: Benzodiazepine-withdrawal syndrome. It is similar to what happens when people give up alcohol or addictive drugs. Stopping these drugs too quickly can cause insomnia, intense anxiety, hallucinations and other symptoms.
Typical tapering approach: You’ll probably be advised to reduce the dose by about 20% or 25% per week. If the withdrawal symptoms are intense, your doctor might advise returning to the last dose with which you were doing fine and going more slowly—for example, reducing the dose by about only 10% weekly.
If you experience insomnia during the tapering period, your doctor might suggest an over-the-counter (OTC) drug containing diphenhydramine, an antihistamine, to help you sleep at night. Some examples include Benadryl and Sominex. Note: In rare cases, diphenhydramine may cause alertness rather than drowsiness.
Beta-blockers. They are used to treat hypertension, angina and other cardiovascular diseases, along with migraines, glaucoma and even stage fright.
Drugs in this class, such as atenolol (Tenormin) and propranolol (Inderal), are sometimes taken for life. However, many patients will eventually stop taking them—either because of side effects, such as fatigue, headache and upset stomach, or because the underlying problem (such as hypertension) can be managed with lifestyle changes and/or a different drug.
The risk: A sudden increase in blood pressure. Patients with heart conditions who stop these medications too quickly have an increased risk for heart irregularities and heart attacks.
Typical tapering approach: You’ll probably be advised to decrease the dose over a period of one or two weeks. For example, you might reduce twice-daily dosing to once a day for a week or two.
Helpful: Get a home blood pressure monitor, and check your blood pressure three times a day. If it is higher than it normally is, tell your doctor. He/she might recommend a slower tapering schedule.
Corticosteroids. Prednisone, cortisone and other drugs in this class are mainly used to reduce inflammation from such conditions as rheumatoid arthritis, asthma, Crohn’s disease and lupus. Most patients who take these drugs can eventually stop when the inflammation is under control.
The risk: Patients who take a corticosteroid in large doses and/or for long periods of time produce lower levels of the naturally occurring hormone cortisol. Stopping the drug too quickly can cause weakness, fatigue, weight loss and drops in blood pressure and blood sugar. Symptoms will persist until the body’s hormones stabilize.
Typical tapering approach: Patients who have taken steroids for a long time should work very closely with their doctors when stopping. You might be advised to decrease the weekly dose by 5% for several weeks. After that, you might decrease the remaining doses by an even smaller amount for several weeks or take it every other day.
When steroids are taken for shorter periods of time, discontinuance is much quicker—a matter of days to one week.
Muscle relaxants. Baclofen (Lioresal) is a muscle relaxant that’s used to treat muscle pain, spasms and stiffness. Patients who have used it for just a week or two—for short-term back pain, for example—don’t need to taper.
You’ll need to stop it slowly, however, if you have taken it regularly for longer periods, as a patient with multiple sclerosis might to reduce muscle spasms when his disease is active.
Similar drugs include carisoprodol (Soma), chlorzoxazone (Lorzone) and cyclobenzaprine (Flexeril).
The risk: These drugs affect the central nervous system. For this reason, patients who stop taking them abruptly after long-term use may suffer from hallucinations, confusion, insomnia and anxiety. These patients also might have an increase in muscle pain and spasticity.
Typical tapering approach: You’ll probably be advised to slowly reduce the dose over a period of one to two weeks. If you’ve been taking it once a day, for example, you might be advised to skip a dose every other day. After that, you might be advised to skip doses for a few days in a row. Also helpful: OTC Benadryl or Sominex to help you sleep during the transition.